Drug reaction with eosinophilia and systemic symptoms after daclizumab therapy

    loading  Checking for direct PDF access through Ovid

Abstract

Objective

To report on 2 women with multiple sclerosis (MS) who developed severe neurologic deterioration and a drug reaction with eosinophilia and systemic symptoms (DRESS) after treatment with 2 and 4 subcutaneous injections of daclizumab, respectively.

Methods

This report includes clinical, MRI, and histopathologic data.

Results

Daclizumab is a humanized monoclonal antibody that binds the interleukin-2 receptor. It was approved for the treatment of relapsing MS. DRESS is an immunologic reaction to various medications that is characterized by eosinophilia as well as cutaneous and visceral manifestations. Following daclizumab treatment, both patients showed fulminant neurologic deterioration along with blood eosinophilia and skin changes, and both fulfilled the clinical criteria for the diagnosis of DRESS. They presented with multiple gadolinium-enhancing supra- and infratentorial lesions, with lesions in the basal ganglia, mesencephalon, and cerebellum. Brain biopsies revealed a pronounced inflammatory infiltrate including numerous eosinophils infiltrating demyelinating lesions, a feature that is atypical for MS but compatible with DRESS. In addition, numerous plasma cells and changes reminiscent of vasculitis were evident.

Conclusions

Neurologic deterioration and DRESS occurred as severe adverse drug effects of daclizumab treatment. Early diagnosis and treatment of DRESS are essential because it is associated with complications such as new autoimmune diseases and liver failure, and may even be lethal. Because of its potential serious side effects, daclizumab was recently suspended for use in the European Union.

Related Topics

    loading  Loading Related Articles